Many people, both men and women, who use statins for a period of time experience either thinning of their hair or actual hair loss (bald spots). If you type “statins and hair loss” or “statins and baldness” in the Google search box, you’ll find many informative articles on the subject. Here’s a short article by Dwane Graveline, M.D. – www.space.com
Yes, statin drugs contribute to human hair loss. Most of the drug companies have even admitted this when questioned by statin users noticing that hair loss is accelerating since they started taking statins, but their disclaimers do not emphasize this fact simply because most people consider hair loss as very important, so hair loss becomes a threat to marketing.
Although I am unable to propose a definite mechanism by which statin drugs contribute to hair loss, there are several possibilities.
First of all cholesterol is one of the major structural components of human hair. The relationship of cholesterol in human hair is so precise with a correlation coefficient of 0.86 that some advise it be substituted for blood cholesterol screening.
Any drug such as a statin, which can cause up to 50% lowering of blood cholesterol, has to have an impact on hair growth and maintenance simply on the basis of less cholesterol to go around. The fewer building blocks the less stable the resulting structure, which in this case is hair.
A second mechanism by which statins can contribute to hair loss is because cholesterol is the building block for the major hormones: aldosterone, cortisone, testosterone, estrogen and progesterone. Together, these hormones are responsible for a wide range of vital biological activities from carbohydrate metabolism to blood pressure control and sexuality.
Along with such well known side effects as erectile dysfunction and loss of libido, hair loss, fundamentally a factor of sexuality, almost seems inevitable. Certainly the numbers of people reporting this effect convinces me that a relationship exists but I also suspect it is grossly under-reported since very few people would expect this common condition to be related to intake of statin drugs.
The prescribing information – the small print in the patient insert – for cholesterol-lowering drugs lists alopecia as a possible side effect but says it is a rare side effect. It might not be all that rare if one can believe the many people who report it. An observation – I wonder how many people who read the small print in the patient insert know the meaning of alopecia. If they knew it meant hair loss, they might be reluctant to use Zocor, Lipitor, Mevacor, Livalo, and similar drugs.